Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 40, NWS Morristown, TN

May 22, 2004Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at May 22, 2004, 5:47 PM EDT for Clay County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 5:47 PM EDT (21:47 UTC)
Expired
May 22, 2004, 6:15 PM EDT
In force
28 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Clay County, NC

The radar

The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

177 
WUUS54 KMRX 222147
SVRMRX
NCC043-222215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
547 PM EDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTHWEST NORTH CAROLINA

* UNTIL 615 PM EDT

* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF SHOOTING CREEK...OR 9 MILES
  EAST OF HAYESVILLE...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3510 8381 3497 8366 3527 8323 3545 8344

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:40 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 22, 2:40 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT SAT MAY 22 2004

.SHORT TERM...(TONIGHT AND SUNDAY)...LITTLE CHANGE IN THE PERSISTENT
TROUGH WEST/RIDGE EAST UPPER AIR PATTERN IMMANENT PER LATEST MODEL
AND ENSEMBLE DATA. MODEL TIME HEIGHTS DEPICT INCREASINGLY DRY
MOISTURE PROFILE BY SUNDAY AFTERNOON. MODERATE INSTABILITY IS
PROJECTED WHICH COULD GENERATE ISOLATED DIURNAL CONVECTION AGAIN.
ANTICIPATE SPARSE COVERAGE HOWEVER BASED ON THE RELATIVELY DRY
ATMOSPHERE AND LOW-LEVEL SUBSIDENCE DEPICTED...AND WILL CONTINUE
WITH ONLY SLIGHT CHANCE POPS IN MOST ZONES. A COMBINATION OF MODEL
GUIDANCE CONSENSUS AND PERSISTENCE WAS USED FOR TEMPS.

.LONG TERM...(SUN NIGHT THROUGH SAT)...LOOKS LIKE ATMOSPHERE SHOULD
BE A BIT MORE MOIST AND UNSTABLE MONDAY AND TUESDAY...ALTHOUGH WEAK
VORT ENERGY MAY STAY MORE TO OUR NORTH.  HOWEVER...WILL GO WITH
20 POPS SOUTH AND CENTRAL VALLEY AND 30 ELSEWHERE. MODELS STILL IN
SOME DISAGREEMENT FURTHER OUT...AND CONFIDENCE IS NOT HIGH.  WILL
GENERALLY FOLLOW HPC SOLUTION FROM THIS MORNING...WHICH BRINGS FRONT
CLOSE TO OUR NORTHERN AREAS WEDNESDAY...THEN WASHES IT OUT.  WILL GO
WITH 30 TO 40 POPS WEDNESDAY...THEN JUST SLIGHT CHANCE THU THROUGH
SAT IN THE AFTERNOON AND EVENING.  IF LATEST GFS RUN CORRECT...MAY
SEE FRONTAL PASSAGE...AND DRIER AIR.  WILL HAVE TO WATCH LATER
RUNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga, TN   66  89  66  89 /  20  10  10  20
Knoxville, TN   67  88  67  86 /  20  10  10  20
Bristol, TN   62  86  61  84 /  30  10  10  30
Oak Ridge, TN   66  87  65  86 /  20  10  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 22, 5:45 AM EDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT SAT MAY 22 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-231000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
545 AM EDT (445 AM CDT) SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
HOWEVER...A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE OVER
THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THIS AFTERNOON AND
EVENING.  SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP WITH THE
BEST COVERAGE ACROSS THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
HOWEVER...DAYTIME HEATING COMBINED WITH ABUNDANT MOISTURE WILL
CONTINUE TO PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:35 PM EDTSevere Thunderstorm WarningMRXCherokee40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.